Statistics from Altmetric.com
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Nitrofurantoin remains the gold standard treatmentof uncomplicated cystitis as well as prophylactic treatment of recurrent urinary tract infections. Drug-induced hepatotoxicity presents in acute (3 in 1 000 000) and chronic (1 in 1500) forms. We present apatient with acute liver failure after 5 days of treatment. A 69-year-old man admitted for chronic obstructive pulmonary disease exacerbation 5 days into treatment for cystitis with nitrofurantoin. On admission he was noted to be jaundiced with elevated liver enzymes and normal international normalised ratio. Investigation for infectious, autoimmune and cholestatic causes of hepatotoxicity was negative. The patient improved after discontinuation of the drug and 10 days of methylprednisolone. There are scant data on acuteliver failure in the setting of short-term nitrofurantoin administration. The mechanism of toxicity remains unclear, but is hypothesised to be an autoimmuneprocess in which steroids may play a role in treatment. Diagnosis is one of exclusion as the only definitive method of diagnosis is rechallenge.
More than 5 million prescriptions for nitrofurantoin are filled each year1 as it is the treatment of choice for uncomplicated cystitis as well as prophylactic treatment of recurrent urinary tract infections.2 The incidence of hepatotoxicity has been estimated at 0.0003% to near 0.00075% in combination with other hepatotoxic agents.3 Acute hepatotoxicity (3 in 1 000 …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.